Florida, 2022

Hail and Lightning Strike in Florida, August 5, 2022

August 5, 2022 · NWS TBW · 2 events in 2 counties and zones

Afternoon thunderstorms produce severe hail near Charlotte Harbor in Charlotte County and lightning damage near Clearwater in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce severe hail near Charlotte Harbor in Charlotte County and lightning damage near Clearwater in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 5, 1:33 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 5, 1:33 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
233 PM EDT Fri Aug 5 2022

.DISCUSSION...
Upper low E of the Bahamas as seen in satellite imagery this
afternoon to slowly retrograde and move towards to FL Peninsula
Saturday with some drier air aloft spreading ahead of the feature.
The low moves over the area to end the weekend and Monday before
weakening further and moving into the E Gulf into mid next week.
At the surface Bermuda high pressure ridge axis to remain well N
of the area into N GA/AL through the weekend with E-SE low level
flow and abundant low level moisture. Early next week the ridge
axis moves closer to the GA/FL state line and hold there into mid
week.

The slight variations associated with the movements and placements
of these features will produce some subtle day to day differences
to the sensible weather conditions. Expect diurnal seabreeze driven
convection daily with slightly lower PoPs Saturday possible into
Sunday with the upper dry air moving overhead then increased PoPs
late Sunday into early/mid next week. Temperatures to stay warm
and humid but within several degrees climatological normals.

To end next week models bring an upper trough down the Eastern
Seaboard with the associated frontal system remaining well N of
the area but the surface ridge axis sinks over S FL for W-SW flow
regime and precip coverage over the local area.

&&

.AVIATION...
SHRA/TSRA increasing in coverage with VCTS all sites this afternoon
into evening with tempos for locally gusty winds, IFR cigs/vsby
in/near afternoon storms. Aft 00Z-02Z clearing all areas with VFR
conditions and light winds overnight through Saturday morning.

&&

.MARINE...
High pressure well north of the area will keep the E-SE wind flow
over coastal waters with afternoon seabreezes developing and
thunderstorms daily. Winds generally around 10 kts and seas 1-2
feet, but brief easterly surges and outflow thunderstorm winds to
locally produce higher winds and seas through the weekend and
into early next week.

&&

.FIRE WEATHER...
Typical summertime pattern to persistent through the weekend and
into early next week with E-SE winds, warm and humid conditions
along with afternoon sea breeze showers and thunderstorms daily.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  95  79  95 /  40  70  30  70
FMY  77  94  76  94 /  40  70  20  70
GIF  77  94  76  94 /  20  60  10  70
SRQ  76  93  75  93 /  40  70  30  70
BKV  74  94  72  94 /  30  70  20  70
SPG  79  92  79  92 /  40  70  30  70

&&

Sea Breeze Thunderstorm Regime For Friday: 6

Sea Breeze Thunderstorm Regime For Saturday: 3

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

RJD

In the hours before

Special weather statement, Aug 5, 3:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
431 PM EDT Fri Aug 5 2022

FLZ151-251-052100-
Coastal Hillsborough FL-Inland Hillsborough FL-
431 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of east central
Hillsborough County through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fish Hawk, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Plant City, Temple Terrace, Brandon, Fish Hawk, Riverview,
Palm River-Clair Mel, East Lake-Orient Park, Valrico, Alafia River
State Park, Seffner, Gibsonton, Florida State Fairgrounds, Mango,
Palm River, Dover, Tampa Executive Airport, Boyette, Progress Village
and Orient Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2803 8238 2797 8206 2778 8206 2776 8240
TIME...MOT...LOC 2031Z 093DEG 19KT 2788 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 5, 3:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
458 PM EDT Fri Aug 5 2022

FLZ155-255-052130-
Inland Manatee FL-Coastal Manatee FL-
458 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of western Manatee
County through 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 7 miles east of Palmetto, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bradenton, Palmetto, Ellenton, South Bradenton, Parrish, Memphis,
West Bradenton, West Samoset, Holmes Beach, Bradenton Beach, Bayshore
Gardens, Lake Manatee State Park, Cortez, Whitney Beach, Samoset,
Palma Sola and Oneco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2765 8267 2767 8263 2766 8255 2765 8255
      2765 8249 2762 8236 2742 8231 2740 8263
      2740 8265 2741 8266 2742 8273
TIME...MOT...LOC 2058Z 095DEG 18KT 2754 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 5, 4:10 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
510 PM EDT Fri Aug 5 2022

FLZ160-162-260-262-052145-
Coastal Charlotte FL-Inland Charlotte FL-Inland Sarasota FL-
Coastal Sarasota FL-
510 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of western Charlotte
and southeastern Sarasota Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlotte County Airport, or near Punta Gorda, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Port, Punta Gorda, Port Charlotte, Charlotte County Airport,
Murdock, Gulf Cove, Tropical Gulf Acres, El Jobean, Harbour Heights,
Placida, Charlotte Park, Cleveland, Pirate Harbor, Solana, Charlotte
Harbor and Rotonda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2677 8229 2695 8227 2695 8226 2700 8226
      2708 8225 2704 8206 2703 8206 2703 8201
      2701 8190 2681 8191 2677 8226 2679 8227
      2677 8227
TIME...MOT...LOC 2110Z 095DEG 18KT 2693 8200

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 89 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Charlotte

When
August 5, 4:20 PM EST
Where
Charlotte County, 0.93 mi SW of Charlotte Harbor
Measured
1 in hail
Reported by
Public
Coordinates
26.960, -82.070

Public pictures of nickel to quarter size hail received from near Charlotte Harbor.

Lightning, Pinellas

When
August 5, 5:05 PM EST
Where
Pinellas County, 0.69 mi N of Clearwater
Property damage
$10,000
Reported by
911 Call Center
Coordinates
27.990, -82.750

Call center received report of a lightning strike to a transformer causing a minor fire in Clearwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043487, 1043486.